Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 4, 1998, 1:05 PM EDT for Appling County, Bacon County, Jeff Davis County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1998, 1:05 PM EDT (17:05 UTC)
- Expired
- May 4, 1998, 1:55 PM EDT
- In force
- 50 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Appling County, GA, Bacon County, GA, Jeff Davis County, GA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1091 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 041705 RRA SVRJAX GAC001-005-161-041755- BULLETIN SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 105 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... APPLING COUNTY IN SOUTHEASTERN GEORGIA BACON COUNTY IN SOUTHEASTERN GEORGIA JEFF DAVIS COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 155 PM EDT * AT 103 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 10 MILES SOUTH OF ROPER MOVING EAST AT 45 MPH. THIS STORM CAN BE EXPECTED IN THE VICINITY OF... ROPER BY 102 PM EDT ALMA BY 110 PM EDT ROCKINGHAM BY 115 PM EDT PINE GROVE BY 115 PM EDT BAXLEY BY 11`5 PM EDT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:14 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 4, 9:14 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 840 AM EDT MON MAY 4 1998 SHWRS AND TSTMS CONT IN ADV OF FRNTL SYS SLWLY PROGRESSING THRU THE AREA THIS AM... W/ THE STRONGER STORMS PUSHING OFF THE CST IN THE WRN FL PNDL. FNT LOOKS TO WASHOUT THRU THE DAY TDY PUSHING SLWLY THRU N CNTRL FL BY LATE THIS EVE. UPR LVL SHRTWV ACTVTY CONTS TO ROTATE THRU TROF BASE AS UPR LVL CLOSED LOW OPENS UP AND LIFTS OUT AS THE NXT STRNG SHRTWV WV ENERGY DROPS DOWN. UPR LVL PTN OVR THE AREA FLATTENS OUT W/ CONTD ENERGY MOVING THRU THE LWR PTN OF THE SOUTHERN STATES THRU THE FCST CYCLE. MRNG SOUNDING IS INDCG A DRY SLOT FROM 950 THRU ABT 700 MB. AFTN CAPES WHEN MODIFIED APPROACH 3500 (J/KG) W/ PRECIP WATER DROPPING TO ONE INCH. POTENTIAL LOOKS THERE BUT W/ MSTR SO LMTD... WILL HAVE SCTD TSTMS OVR GA WHILE FL LOOKS A BIT MORE FAVORABLE. WILL AMD FL ZONES TO MAKE SOME SLIGHT ADJMTS... FOR GA WOULD ONLY SUGGEST RAISING TEMPS SLIGHTLY. NOTHERWISE... FCST PACKAGES LOOKS ALRIGHT. K. KUYPER
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:02 PM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 28 min |
| May 3, 10:13 PM EDT | Severe Thunderstorm Warning | JAX | Appling | 32 min |
| May 4, 1:16 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Wayne | 49 min |
| May 4, 1:16 PM EDT | Severe Thunderstorm Warning | JAX | Ware | 49 min |
| May 4, 2:19 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Wayne | 61 min |
| May 4, 3:42 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 78 min |
| May 4, 3:53 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols | 77 min |
| May 4, 4:23 PM EDT | Severe Thunderstorm Warning | JAX | Bacon, Pierce | 47 min |
| May 4, 5:02 PM EDT | Tornado Warning | JAX | Appling, Bacon | 48 min |
| May 4, 5:14 PM EDT | Severe Thunderstorm Warning | JAX | Pierce | 46 min |
| May 4, 5:39 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 51 min |
| May 4, 6:08 PM EDT | Severe Thunderstorm Warning | JAX | Echols | 67 min |
| May 4, 6:12 PM EDT | Severe Thunderstorm Warning | JAX | Pierce | 48 min |
| May 4, 6:36 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 64 min |
| May 4, 7:40 PM EDT | Severe Thunderstorm Warning | JAX | Clinch | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.